Virginia, 2023

Winter Weather in Virginia, May 2 to 3, 2023

May 2 to 3, 2023 · NWS LWX · 1 event in 1 county or zone

An anomalous upper-level low remained nearly stationary over the Great Lakes resulting in a period of high elevation, late-season, impactful snow for another night. Overall accumulations of 2-6 were focused on elevations above 2,500 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An anomalous upper-level low remained nearly stationary over the Great Lakes resulting in a period of high elevation, late-season, impactful snow for another night. Overall accumulations of 2-6 were focused on elevations above 2,500 feet. Winds gusted to 40 mph resulting in blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 2:07 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 2, 2:07 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
307 PM EDT Tue May 2 2023

.SYNOPSIS...

A strong upper level low pressure system over the eastern Great
Lakes will continue to influence our weather through midweek.
Several pieces of energy will pivot around the low bringing gusty
winds, below normal temperatures, and mountain snow. High pressure
returns to the area Thursday through Saturday with lighter winds and
warming temperatures.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

Closed upper low near Lake Huron will drop southward into
Pennsylvania tonight into Wed morning with another strong vort
max expected to swing through the area overnight. Snow showers
have been falling across Garrett and western Mineral County per
Snowfall Rate product but not much has been accumulating due to
strong insolation this time of the year. Once sun sets tonight,
expect another round of snow showers across the higher
elevations mainly above 2.5 kft. Air mass will be a bit colder
than last night, but forcing does not look as strong as last
night and QPF is significantly lighter. EPS 5th percentile
verified very well last night and it only shows potential for 2
to 5 inches of snow as opposed to 4-6 inches last night. Winter
Wx Advisory has been expanded to include Garrett County.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...

As closed low passes to the north, colder temperatures aloft
and steeper lapse rates will aid in convective development with
more numerous and more frequent showers than today. Trough axis
will cross the area during the afternoon, but showers will
likely linger until instability wanes in the evening.

Rising heights Thu will result in a strengthening subsidence
inversion Thu with significantly less shower coverage Thu.
Upper level convergence will gradually lead to weak high
pressure building into the are Thu into Fri. Diminishing cloud
cover Thu night may lead to some frost potential Fri morning if
clouds and winds diminish completely.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

A weak disturbance could develop a shower or two across Northeast
Maryland on Friday. Temperatures will be about 5 to 10 degrees below
average. High pressure will build in from the west Friday night
into Saturday. A few models indicate that a fast-moving disturbance
could bring a chance of showers across the central and southern
portions of our CWA Saturday. This disturbance could be followed
by a second building area of high pressure Saturday night through
Monday. Dry conditions with limited sunshine will ensue. This will
allow for high temperatures to gradually modify Saturday night
through Monday. Highs by Monday will be about 10 degrees above
average.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

P6SM OVC040 through Thu. Numerous and more frequent showers
Wednesday into Wed evening. Brief MVFR restrictions are possible
Wed with any showers.

A shower or two could develop near MTN and BWI on Friday.
Otherwise dry conditions at the other terminals into early
Saturday. A fast-moving disturbance could bring a chance for
showers Saturday afternoon and evening at any of the terminals
but moreso near IAD and CHO. Brief MVFR conditions possible if
there is a downpour. Winds northwest 10 knots Friday, becoming
northeast 5 to 10 knots Friday night. Winds becoming east 10 knots
Saturday, then southeast 5 to 10 knots Saturday night.

&&

.MARINE...

SCA conditions are expected to persist through Thu in westerly
flow.

No marine hazards expected Friday through Saturday night. Winds
northwest 10 to 15 knots Friday, becoming northeast to east around
10 knots Friday night and Saturday. Winds southeast 5 to 10 knots
Saturday night.

&&

.CLIMATE...

Wednesday will be chilly due to clouds and northwest winds.
Below is a list of the current low maximum temperatures for the
date of May 3.

Station/May 3 Record Low Max Temp F/Year/POR
--------------------------------------
DCA/51/1897/151 years
IAD/56/2004/63 years
BWI/50/1897/151 years

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 7 PM this evening to 10 AM EDT
     Wednesday for MDZ001.
VA...Winter Weather Advisory from 7 PM this evening to 10 AM EDT
     Wednesday for VAZ503.
WV...Winter Weather Advisory from 7 PM this evening to 10 AM EDT
     Wednesday for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ530-
     535-536-538-542.
     Small Craft Advisory from 8 AM to 6 PM EDT Wednesday for
     ANZ530-535-536-538-542.
     Small Craft Advisory until 6 PM EDT Wednesday for ANZ531>534-
     537-539>541-543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
CLIMATE...LWX
Hazardous weather outlook, May 2, 3:40 PM EST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
440 PM EDT Tue May 2 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-032045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
440 PM EDT Tue May 2 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-032045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
440 PM EDT Tue May 2 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-032045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
440 PM EDT Tue May 2 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for Garrett and western
Highland Counties, and a Winter Storm Warning is in effect for
western Grant and western Pendleton Counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The winter weather headlines are in effect until 10 AM Wednesday.

Freezing temperatures are possible every night through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but any snowfall
reports would be greatly appreciated.

DHOF

In the hours before

Local storm report, May 2, 12:51 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT TUE MAY 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     SNOW             4 E GRANTSVILLE         39.69N  79.09W
05/02/2023  M3.5 INCH        GARRETT            MD   DEPT OF HIGHWAYS

&&

EVENT NUMBER LWX2301039

LFR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
May 2, 6:00 PM EST to May 3, 9:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Numerous spotters reported 2-6 of snow that started to accumulate near sunset on 5/2/2023 and continued through the overnight into the morning of 5/3/2023. The greatest accumulations were in the northwest part of Highland County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085288.